Pennsylvania, 2003

Flash Flood in Pennsylvania, July 6, 2003

July 6, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 6, 2:41 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 6, 2:41 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
341 PM EDT SUN JUL 6 2003

SEVERE WEATHER ONGOING AT PRESS TIME WITH AREA OF THUNDERSTORMS
PASSING THROUGH MY NORTHERN ZONES AND HAVE ISSUED A FLOOD WATCH FOR
THOSE AREAS WHICH WILL MATCH UP WITH CTP FLOOD WATCH.  STORMS MOVING
EASTWARD AND SHOULD BE A PROBLEM THROUGH AT THIS EVENING.

UNTIL THE FRONT GOES THROUGH WEDNESDAY...EXPECT POCKETS OF ACTIVITY
EACH DAY DURING THE EARLY WEEK.  TIMING AND LOCATION STILL IN QUESTION
SO WILL NOT TRY TO TIME AT THIS POINT.

EXTENDED DRIES OUT A LITTLE BY THURSDAY BUT ADDED A CHANCE LATE INTO
FRIDAY AS GFS SHOWS A LOBE SWINGING THROUGH.

PIT   68  88  70  88 /  30  40  30  40
HLG   68  90  70  86 /  30  40  30  40
MGW   70  90  69  88 /  20  30  30  40
ZZV   69  90  71  86 /  40  40  30  40
PHD   69  90  71  86 /  40  40  30  40
FKL   66  89  68  85 /  30  40  30  40
DUJ   66  89  68  85 /  30  40  30  40
LBE   68  90  70  86 /  30  40  30  40
BTP   66  89  68  85 /  30  40  30  40
IDI   66  89  68  85 /  30  40  30  40
ODM   65  85  66  84 /  20  30  30  40

.PBZ...
MD...NONE.
OH...NONE.
PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ022>023.

WV...NONE.

TYBURSKI
Hazardous weather outlook, Jul 6, 4:00 AM EST, 12 hours 9 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR
WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA
AND GARRETT COUNTY MARYLAND.

THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS
AND HEAVY RAIN. DANGEROUS LIGHTNING AND HAIL ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE AGAIN ON MONDAY FOR
THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jul 6, 12:27 PM EST, 3 hours 42 minutes before
PAZ007-008-013-014-061830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
127 PM EDT SUN JUL 6 2003

...THUNDERSTORMS DEVELOPING ACROSS THE AREA...

AT 1:25 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS
DEVELOPING ACROSS NORTHEAST OHIO MOVING EAST AT 35 MPH.  THESE STORMS
WILL MOVE ACROSS THE AREA BETWEEN 1:30 PM AND 2:30 PM.

BE ALERT FOR STRONG GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL.

IF YOUR WEEKEND PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE KEEP A CLOSE
EYE ON THE SKY AS ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE
AFTERNOON AND EARLY EVENING.

PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Jul 6, 12:35 PM EST, 3 hours 34 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-062030-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
135 PM EDT SUN JUL 6 2003

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EAST CENTRAL
OHIO...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA...AND GARRETT
COUNTY MARYLAND THIS AFTERNOON AND EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
REGION TODAY. SOME OF THESE STORMS COULD BE ON THE STRONG TO SEVERE
SIDE.

THE GREATEST SEVERE WEATHER THREAT FROM ANY STORM WILL BE STRONG AND
POTENTIALLY DAMAGING WIND GUSTS. IN ADDITION...BRIEF TORRENTIAL
DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE.

MONITOR THE LATEST WEATHER CONDITIONS THROUGHOUT THE DAY AND
BE PREPARED TO SEEK SHELTER INDOORS SHOULD THREATENING WEATHER
APPROACH.

TYBURSKI
Special weather statement, Jul 6, 1:50 PM EST, 2 hours 19 minutes before
PAZ007-008-062000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT SUN JUL 6 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

AT 2:50 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS
MOVING INTO MERCER COUNTY. THESE STORMS WILL MOVE ACROSS THE AREA
BETWEEN 3:00 PM AND 4:30 PM AFFECTING VENANGO COUNTY AFTER 3:30 PM.

BE ALERT FOR STRONG GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL.

IF YOUR WEEKEND PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE KEEP A CLOSE
EYE ON THE SKY AS ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE
AFTERNOON AND EARLY EVENING.

PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1-877-633-6772.
Local storm report, Jul 6, 3:48 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
448 PM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    GREENVILLE                PA   WIND DAMAGE
07/06/03   MERCER                         LARGE TREES AND POWER
                                          LINES DOWN REPORTED
                                          BY EMERGENCY MANAGEMENT

0403 PM    SHARPSVILLE               PA   WIND DAMAGE
07/06/03   MERCER                         LARGE TREES DOWN REPORTED
                                          BY SKYWARN SPOTTERS

0330 PM    NEW CASTLE                PA   WIND DAMAGE
07/06/03   LAWRENCE                       LARGE TREE DOWN REPORTED
                                          BY SKYWARN SPOTTERS

0350 PM    HERMITAGE                 PA   FLASH FLOODS
07/06/03   MERCER                         PERSON TRAPPED IN VEHICLE
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0400 PM    CHARLSETON                PA   FLASH FLOODS
07/06/03   MERCER                         PONDING OF WATER ON ROADS
                                          REPORTED BY SKYWARN
                                          SPOTTERS

0410 PM    GREENVILLE                PA   FLASH FLOODS
07/06/03   MERCER                         PORTIONS OF RT. 58 CLOSED
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0401 PM    BUTLER                    PA   WIND DAMAGE
07/06/03   BUTLER                         LARGE TREES DOWN REPORTED
                                          BY SKYWARN SPOTTERS

0420 PM    GROVE CITY                PA   FLASH FLOODS
07/06/03   MERCER                         NORTH CENTER ST FLOODED
                                          REPORTED BY TRAINED
                                          OBSERVER

0422 PM    GROVE CITY                PA   FLASH FLOODS
07/06/03   MERCER                         WOLF CREEK OUT OF ITS
                                          BANKS REPORTED BY TRAINED
                                          OBSERVER

0410 PM    FROGTOWN                  PA   WIND DAMAGE
07/06/03   ARMSTRONG                      LARGE TREES DOWN REPORTED
                                          BY EMERGENCY MANAGEMENT

JD
Special weather statement, Jul 6, 4:00 PM EST, 9 minutes before
PAZ020-021-029>032-062300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 PM EDT SUN JUL 6 2003

...THUNDERSTORMS DEVELOPING AND MOVING ACROSS THE AREA...

AT 5:00 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS
MOVING INTO BEAVER...ALLEGHENY...WESTMORELAND...GREENE AND FAYETTE
COUNTIES. THESE STORMS WILL MOVE ACROSS THE AREA BETWEEN 5:00 PM AND
7:00 PM.

BE ALERT FOR STRONG GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL.

IF YOUR WEEKEND PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE KEEP A
CLOSE EYE ON THE SKY AS ADDITIONAL THUNDERSTORMS ARE POSSIBLE
THROUGHOUT THE EVENING.

PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1-877-633-6772.

TYBURSKI

The radar

The State College radar (KCCX), 96 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Indiana

When
July 6, 4:09 PM EST to 5:00 PM EST
Where
Indiana County, Marion Center
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
40.652, -79.087 (the zone’s center; the record gives no point)

Basements flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369712.